Arizona, 2012

High Wind in Arizona, July 13, 2012

July 13, 2012 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced strong outflow winds four miles north of Prescott.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced strong outflow winds four miles north of Prescott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 13, 8:30 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 8:30 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST FRI JUL 13 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTHERN
ARIZONA THROUGH THE WEEKEND BRINGING GOOD CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH DAY.
&&

.DISCUSSION...
SHORT TERM FORECAST IN GOOD SHAPE WITH NO UPDATES PLANNED.

&&

PREV DISCUSSION 400 AM...DEEP SUBTROPICAL MOISTURE CONTINUES TO MOVE
NORTHWARD INTO THE REGION TODAY...WITH THE HIGHEST PRECIPITABLE
WATER JUST TO THE WEST AND SOUTHWEST WITH VALUES RUNNING FROM 1.5 TO
2 INCHES.

INSTEAD OF A DOUBLE FEATURE THE ATMOSPHERE IS PROVIDING A TRIPLE
FEATURE TODAY AND THIS WEEKEND. THE FIRST FEATURE IS THE SUBTROPICAL
SYSTEM TO OUR WEST SOUTHWEST WHICH IS MOVING NORTHWEST...AND AS A
RESULT BRINGING DEEP MOISTURE AND WEAK LIFT NORTHWARD INTO THE
SOUTHWEST U.S. THE OTHER ATMOSPHERIC FEATURE WILL BE A PERSISTENT
WEST COAST TROUGH WHICH IN TIME THE MODELS PHASE THE SUBTROPICAL
SYSTEM WITH THE LARGE SCALE TROUGH AND THEN LIFTS BOTH NORTHEAST
ACROSS UTAH AND NORTHERN ARIZONA SATURDAY INTO SUNDAY. NORTHWEST
ARIZONA REMAINS UNDER WEAK SYNOPTIC SCALE LIFT BOTH OF THOSE DAYS.
THE FINAL FEATURE IS A GOOD PLACEMENT OF THE SUBTROPICAL HIGH TO OUR
EAST. BETWEEN THESE 3 FEATURES A FAIRLY GOOD JET FOR THIS TIME OF
THE YEAR FORMS ACROSS WESTERN ARIZONA FROM SATURDAY THROUGH
SUNDAY...PROVIDING A MODEST AMOUNT OF SHEAR WHICH COULD HELP
ORGANIZE STORMS...IN TURN MAKING THEM STRONGER AND MORE EFFICIENT IN
PRODUCING HEAVY RAIN AND POSSIBLY SOME HAIL. THE INSTABILITY FROM
SATURDAY INTO SUNDAY LOOKS GOOD AS WELL. THIS PATTERN OVERALL COULD
ALSO ALLOW STORMS TO TRAIN OVER AN AREA CAUSING LOCALLY HEAVY
RAINFALL AMOUNTS.

WE INTRODUCED LOCALLY HEAVY RAIN INTO THE GRIDS FOR TODAY AND
SATURDAY...WITH THE MAIN CONCERN FOR SATURDAY FROM FLAGSTAFF
NORTHWEST...INCLUDING COCONINO AND YAVAPAI COUNTIES.

FOR NEXT WEEK...THE TROUGH LIFTS WEST AND NORTH OF THE REGION
ALLOWING THE SUBTROPICAL HIGH TO HAVE MORE INFLUENCE OVER ARIZONA
AND THE ATMOSPHERE DRIES A LITTLE WHICH MAY REDUCE THE MONSOONAL
PATTERN TO MORE OF A LOW TO MODERATE GRADE WITH STORMS BECOMING
ISOLATED TO SCATTERED.
&&

.AVIATION...FOR THE 18Z PACKAGE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE HIGHER TERRAIN AND MOVE TOWARD THE N-NW THRU THE
DAY...BECOMING  NUMEROUS OVER AREAS WEST OF A LINE FROM PAGE TO
GREER. THE STRONGER STORMS TODAY WILL BE CAPABLE OF MVFR/BRIEF IFR
CONDITIONS WITH HEAVY RAIN...SMALL HAIL AND LOCAL WIND GUSTS IN
EXCESS OF 35KT. STORMS SHOULD DIMINISH IN INTENSITY AND COVERAGE
AFTER 03Z/SAT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
A MOIST SOUTHERLY FLOW WILL CONTINUE THROUGH SATURDAY WITH HIGH
PRESSURE LOCATED OVER THE ROCKIES AND A WEAK LOW APPROACHING WESTERN
ARIZONA. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING...WITH THE HIGHEST COVERAGE OVER YAVAPAI AND
COCONINO COUNTIES. THE STORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAINFALL...WITH WETTING RAINS LIKELY OVER MUCH OF THE AREA. DAYTIME
TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.

SUNDAY THROUGH TUESDAY...SOUTHWESTERLY FLOW ALOFT WILL DEVELOP OVER
NORTHERN ARIZONA. ABUNDANT MOISTURE WILL LINGER THROUGH MONDAY
BRINGING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS TO NORTHERN
ARIZONA. BY TUESDAY...DRIER AIR IS FORECAST TO AFFECT CENTRAL AND
WESTERN ARIZONA WITH THE BEST CHANCE OF STORMS SHIFTING TO EASTERN
ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DL / TC
AVIATION.......KD
FIRE WEATHER...JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 13, 4:50 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 AM MST FRI JUL 13 2012

AZZ004>018-037>040-140715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
450 AM MST FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS TO PORTIONS OF NORTHWEST ARIZONA THIS AFTERNOON AND
EVENING...WITH SCATTERED SHOWERS AND THUNDERSTORMS EAST OF FLAGSTAFF.
THE MAIN STORM THREATS ARE LOCALLY HEAVY RAIN FALL... ESPECIALLY
OVER NORTHWEST COCONINO COUNTY...LIGHTNING...AND GUSTY
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL WEATHER SYSTEM IS FORECAST TO INTERACT WITH THIS MOIST
AND UNSTABLE AIR MASS PRODUCING THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL AND HAIL BOTH SATURDAY AND SUNDAY MAINLY FOR PORTIONS OF
COCONINO AND YAVAPAI COUNTIES.

BY MONDAY INTO THURSDAY...MOISTURE WILL DECREASE A LITTLE ACROSS
NORTHERN ARIZONA BRINGING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yavapai County Mountains

When
July 13, 10:37 AM MST
Where
Yavapai County Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

A thunderstorm produced a wind gust of 69 MPH four miles north of Prescott.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401632.